Case Reports in Psychiatry

Case Reports in Psychiatry / 2014 / Article

Case Report | Open Access

Volume 2014 |Article ID 290365 | 2 pages | https://doi.org/10.1155/2014/290365

Acute Psychotic Symptoms due to Benzydamine Hydrochloride Abuse with Alcohol

Academic Editor: Douglas L. Noordsy
Received21 May 2014
Revised16 Aug 2014
Accepted10 Sep 2014
Published29 Sep 2014

Abstract

Benzydamine hydrochloride is a locally acting nonsteroidal anti-inflammatory drug. Benzydamine hydrochloride overdose can cause stimulation of central nervous system, hallucinations, and psychosis. We presented a young man with psychotic symptoms due to benzydamine hydrochloride abuse. He received a total dose of 1000 mg benzydamine hydrochloride with alcohol for its hallucinative effects. Misuse of benzydamine hydrochloride must be considered in differential diagnosis of first-episode psychosis and physicians should consider possibility of abuse in prescribing.

1. Introduction

Benzydamine hydrochloride (BH) is a locally acting nonsteroidal anti-inflammatory drug (NSAID) with local anesthetic and analgesic properties for pain relief [1]. BH is available in capsule form, mouthwash, dermal cream, aerosol, and vaginal douche preparations. Proprietary names of BH are Tantum (in Austria, Canada, Germany, Italy, The Netherlands, South Africa, Spain, Switzerland, and Turkey), Difflam (in the United Kingdom, Australia), and Opalgyne (in France) [2].

Its reported side effects are urticaria, erythema, rash, photosensitivity, bronchospasm, and renal dysfunction. BH’s daily maximum oral usage dose is 200 mg/day. Hallucinations, stimulation of central nervous system, excitation, hyperactivity, paranoia, dry mouth, and convulsions may occur in oral dosages of 500–3000 mg. Recreational use of benzydamine is popular in Poland and Brazil and recently some cases were reported from Turkey also [3, 4].

In this case report we present a young man that received high dose BH with alcohol and associated psychotic symptoms.

2. Case Report

A twenty-year-old man was admitted to emergency department with the complaint of acute visual hallucinations of seeing bugs. It was learned that he had received twenty capsules of Tantum (50 mg BH) orally (total dose of 1000 mg) with alcohol last night. However, it was thought that it was a suicidal attempt at first sight; then it was learned that he had misused BH with alcohol for its hallucinative effects. He expressed that he had learned this effect of BH from internet forum sites and bought the drug without prescription and that was the first misuse attempt of him. He denied any prior psychiatric disorder.

His vital signs were in normal ranges (BP: 120/70 mmHg, pulse rate: 80/bpm, SaO2: 96%, and body temperature: 36.7°C) and any neurologic deficit was not detected. Cognitive examination did not show any abnormality. In laboratory examination, ECG was normal sinus rhythm and there was not any abnormality in blood gas analysis, complete blood count, and routine biochemical measurements. Breathalyzer test was negative. Urine or blood drug screen was not obtained.

The patient was referred to the psychiatry clinic for further evaluation and he was discharged without prescription within the same day. Patient could not be reached to ascertain whether the condition was resolved and there was not any record on further psychiatry clinic admission.

3. Discussion

BH preparates are over-the-counter in many countries and misuse reports are increasing [5, 6]. In Turkey, BH preparates could be sold without prescription but Ministry of Health of Turkey prohibited selling BH preparates without prescription in 2012 after increased number of abusing cases. However, as seen in this case, the precautions seem not to be sufficient to prevent selling BH without prescription.

Hallucinations were reported as a frequent symptom after ingestion of benzydamine-containing vaginal preparations [5]. Doǧan et al. reported a case report of visual hallucinations after BH overdose (total dose of 250 mg, 14.7 mg/kg) for suicide in a 11-year-old girl [4]. Our case was an adult man and took a total dose of 1000 mg (14.2 mg/kg) BH with alcohol for hallucinative effects.

All of the reported cases received BH orally as our case. Usage with alcohol is one of the reported ways of abusing BH and our case was also abusing BH with alcohol [3]. However it is hard to differentiate hallucinations from alcoholic hallucinosis; our patient was not an alcoholic and had visual hallucinations rather than auditory hallucinations.

Normal dose of BH may cause psychiatric side effects in patients who have psychiatric disorders, and overdose may result in chronic psychosis [7, 8]. Our patient denied any prior psychiatric disorder.

BH is a widely used NSAID and psychotic symptoms were reported after abuse or overdose but there is no clear evidence how BH causes hallucinations mechanistically. These transient symptoms may result in fatal complications or chronic disorders. Physicians should be aware of psychotic adverse effects of BH and keep in mind these side effects while prescribing and evaluating patient especially patients with first-episode psychosis.

Conflict of Interests

The authors declared that they have no commercial, financial, or other relationships in any way related to the subject of this paper that might create any potential conflict of interests.

References

  1. R. S. Turnbull, “Benzydamine Hydrochloride (Tantum) in the management of oral inflammatory conditions,” Journal Canadian Dental Association, vol. 61, no. 2, pp. 127–134, 1995. View at: Google Scholar
  2. L. Gomez-Lopez, J. Hernandez-Rodriguez, J. Pou, and S. Nogue, “Acute overdose due to benzydamine,” Human & Experimental Toxicology, vol. 18, no. 7, pp. 471–473, 1999. View at: Google Scholar
  3. E. S. Opaleye, A. R. Noto, Z. V. D. M. Sanchez, Y. G. De Moura, J. C. F. Galduróz, and E. A. Carlini, “Recreational use of benzydamine as a hallucinogen among street youth in Brazil,” Revista Brasileira de Psiquiatria, vol. 31, no. 3, pp. 208–213, 2009. View at: Publisher Site | Google Scholar
  4. M. Doǧan, C. Yilmaz, H. Çaksen, and A. S. Güven, “A case of benzydamine HCL intoxication,” Eastern Journal of Medicine, vol. 11, no. 1-2, pp. 26–28, 2006. View at: Google Scholar
  5. S. Ballesteros, M. F. Ramón, and R. Martínez-Arrieta, “Ingestions of benzydamine-containing vaginal preparations,” Clinical Toxicology, vol. 47, no. 2, pp. 145–149, 2009. View at: Publisher Site | Google Scholar
  6. F. Schifano, O. Corazza, A. Marchi et al., “Analysis of online reports on the potential misuse of benzidamine,” Rivista di Psichiatria, vol. 48, no. 3, pp. 182–186, 2013. View at: Publisher Site | Google Scholar
  7. M. K. Doksat, “Reversible worsening of psychosis due to benzydamine in a schizoaffective young girl who is already under treatment with antipsychotics,” Bulletin of Clinical Psychopharmacology, vol. 19, no. 3, pp. 279–284, 2009. View at: Google Scholar
  8. M. Guru, Y. Safak, E. Kuru, and S. Orsel, “Psychotic disorder related to benzydamine hydrochloride abuse: a case report,” Bulletin of Clinical Psychopharmacology, vol. 22, no. 1, p. 51, 2012. View at: Google Scholar

Copyright © 2014 Yahya Ayhan Acar et al. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

11513 Views | 548 Downloads | 3 Citations
 PDF  Download Citation  Citation
 Download other formatsMore
 Order printed copiesOrder

We are committed to sharing findings related to COVID-19 as quickly and safely as possible. Any author submitting a COVID-19 paper should notify us at help@hindawi.com to ensure their research is fast-tracked and made available on a preprint server as soon as possible. We will be providing unlimited waivers of publication charges for accepted articles related to COVID-19.